The ongoing study involves 632 children, nearly half of whom were exposed to epilepsy drugs during gestation. Of the children whose mothers took epilepsy drugs while pregnant, 64 were exposed to valproate, 44 to lamotrigine, 76 to carbamazepine and 65 to other epilepsy drugs. Of the 632 children in the study, nine have been diagnosed with autism and one has shown symptoms of the disorder.
The children were tested at one, three and six years old. Two-thirds of the children were six years old by the end of the study.
The study found seven of the children with autism had mothers who took an epilepsy drug while pregnant, four of those children were exposed to valproate while a fifth child's mother took a combination of valproate and lamotrigine.
The children whose mothers were given valproate during pregnancy were seven times more likely to develop autism compared to children whose mothers did not take an epilepsy drug while pregnant.
This risk was not seen with the other epilepsy drugs. None of the children in the study had any known family history of autism.
"The potential risk for autism in this study was substantial for children whose mothers took valproate while pregnant, but more research needs to be done since these are early findings," says study author Gus Baker, PhD, FBPsS, of the University of Liverpool in the United Kingdom.
"However, women who take valproate while pregnant should be informed of the possible risks of autism and are encouraged to discuss them with their doctor. Those who are taking valproate should not stop their treatment without speaking to their doctor first," the expert said.
Other studies have shown that valproate is more likely to cause birth defects than other epilepsy drugs.
Symptoms of autism include difficulty in language development, a lack of attention, social problems and the inability to understand other people's feelings.